Snippet from the article:
Men who take the hair-loss medication Propecia and develop sexual side effects may be at risk for severe depression and suicidal thoughts, a new study suggests.
In the study, 64 percent of men who developed long-lasting sexual side effects from the drug also reported experiencing moderate or severe symptoms of depression, and nearly 40 percent reported suicidal thoughts.
Low libido and erectile dysfunction have been reported in men taking Propecia, and in some, the side effects persist after the medication is stopped. It is not known how many men experience long-lasting sexual side effects from Propecia, but it is thought to be a small percentage.
Doctors and Propecia users should be aware of the potential serious risks of the medication, “especially as it is being used cosmetically, to alter a normal age-related process,” said study researcher Dr. Michael Irwig, an assistant professor of medicine at the George Washington University School of Medicine and Health Sciences in Washington, D.C.
Read the rest — Hair-loss drug linked to severe depression in men
I’ve already received a couple dozen emails from readers sending me links to various articles written about this (and some links to press releases from law firms seeking out people looking to sue). I really am having difficulty here in that the report cited: “Irwig interviewed 61 young men whose average age was 25, who had previously used finasteride (the generic name for Propecia). All the men had experienced sexual side effects for at least three months after they stopped taking the medication. They had not experienced sexual problems before taking the medication, and did not have a history of mental illness.”
Reports that I have read from other countries don’t seem to report the severe sexual side effects or depression as reported in this article, so I am certainly confused. With 100% of those interviewed for this study reporting lasting sexual side effects, there appears to be a bias in the reporting and I have to wonder if these were among the same group of patients that were also interviewed from the Propecia complaint forums (like the last media blitz from Dr. Irwig’s interviews).
With that said, from my readings and from an occasional patient who reported mood alterations from Propecia, I have little doubt that in a subgroup of patients, the 5-alpha-reductase blocker does impact some brain function, perhaps enough to be a cause of depression. On those patients who had some alteration in mood, the symptoms went away in a few days after they stopped the drug.
Certainly, this latest wave of media coverage is alarmist. The article notes that “the findings are preliminary, and further research is needed to confirm them” but that isn’t going to stop the swarms of ambulance chasers looking to make a buck.